Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Aug 2, 2012, 4:21 PM CDT for Logan County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 4:21 PM CDT (21:21 UTC)
- Expired
- Aug 2, 2012, 4:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
County Logan County, KS
The radar
The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:45 PM CDT | TSTM WND GST 65 | 4 Ene Winona, KS | ESTIMATED 65-70 MPH WIND AND PEA SIZE HAIL WITH NEAR ZERO VISIBILITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -581 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
584 WWUS83 KGLD 022121 SPSGLD SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 321 PM MDT THU AUG 2 2012 KSZ014-028-022145- LOGAN-THOMAS- 421 PM CDT THU AUG 2 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN COUNTY IN WEST CENTRAL KANSAS... AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF WINONA...MOVING SOUTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3896 10139 3925 10139 3925 10098 3895 10097 TIME...MOT...LOC 2121Z 311DEG 27KT 3913 10128 $$ 024
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:21 PM CDT, 1 hour earlier.
Area forecast discussion, Aug 2, 3:21 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 221 PM MDT THU AUG 2 2012 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 219 PM MDT THU AUG 2 2012 THROUGH TONIGHT...CU FIELD CONTINUES TO DEVELOP AND EXPAND ACROSS THE SOUTHWEST PORTION OF THE FORECAST AREA THIS AFTERNOON. FEEL THIS WILL BE A FAVORED LOCATION FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW HOURS SO HAVE ADDED IN A MENTION OF ISOLATED CONVECTION. ADDITIONAL CONVECTION IS BEGINNING TO INITIATE ALONG THE FRONT RANGE. SIMILAR TO THE PAST FEW DAYS...CONVECTION WILL GRADUALLY SHIFT EASTWARD TOWARD NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. HAVE UPPED POPS TO LIKELY OVER EASTERN COLORADO AFTER 00Z WITH A GRADUAL DECREASE BACK TO SLIGHT CHANCE/CHANCE AS THE COMPLEX BEGINS TO DIMINISH ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA BY AROUND 06Z. EXPECT A GRADUALLY CLEARING SKY FOR THE REMAINDER OF THE NIGHT WITH LIGHT WINDS. FRIDAY...WILL SEE ANOTHER DAY OF TEMPS IN THE UPPER 90S TO AROUND 100 DEGREES. SOUTHERLY/SOUTHWESTERLY WINDS WILL DEVELOP AHEAD OF A LEAD SURFACE TROUGH WHICH WILL APPROACH THE AREA BY LATE AFTERNOON AIDING IN THE DEVELOPMENT OF ISOLATED TO SCATTERED CONVECTION. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 219 PM MDT THU AUG 2 2012 FRIDAY NIGHT-SUNDAY...WITH STRONG SHORT WAVE MOVING INTO THE NORTHERN PLAINS AT THE START OF THE PERIOD...THE TIMING OF ASSOCIATED COLD FRONT WILL BE THE MAIN FOCUS OF THE PERIOD. GENERAL CONSENSUS OF OPERATIONAL MODELS BRINGS FRONT THROUGH THE AREA IN THE 6 TO 12Z SAT TIME PERIOD WITH PREVIOUS RUNS OF SREF AND GEFS SHOWING SIMILAR TRENDS. HAVE SOME CONCERNS THAT Q VECTORS INDICATE A STRONG NORTHERLY COMPONENT TO THE AGEOSTROPHIC WIND WHICH COULD SPEED UP FROPA...BUT HARD TO IGNORE ALL THE AGREEMENT BETWEEN VARIOUS SIMULATIONS. GIVEN THE TIMING OF THE COLD FRONT...THINK BEST PRECIPITATION CHANCES WILL COME IN BASICALLY 2 PERIODS. THE FIRST WILL LIKELY BE ALONG SFC TROUGH AHEAD OF FRONT DURING THE LATE AFTERNOON AND EVENING SUGGESTING STORMS WILL INITIATE NEAR THE KS-CO BORDER AND DRIFT EAST IN THE EVENING. BETTER CHANCES SHOULD OCCUR IN THE 9 TO 15Z TIME FRAME ON SATURDAY AS DEEP FRONTAL CIRCULATION EXPECTED TO DEVELOP BEHIND COLD FRONT...COLOCATED IN AREA OF LARGE SCALE ASCENT AND WEAKLY CAPPED ELEVATED INSTABILITY. WHILE RAIN CHANCES WILL BE BETTER OVERNIGHT...OVERALL INSTABILITY LIMITED AND THINK ANY PRECIPITATION THAT FALLS WILL BE MUCH LIGHTER THAN IN THE EARLY EVENING. AS FRONT CONTINUES TO DIVE TO THE SOUTH AND SHORT WAVE TROUGH CONTINUES ACROSS THE DAKOTAS FORCING WILL GRADUALLY DIMINISH AND MID LEVEL CINH INCREASE THROUGH THE LATE MORNING HOURS BRINGING AN END TO PRECIPITATION CHANCES. WITH A COOLER...RELATIVELY STABLE AIR MASS BUILDING OVER THE AREA THINK PRECIP CHANCES WILL END FAIRLY QUICKLY AND REMAIN LOW THROUGH SUNDAY. IN THE EXTENDED (SUNDAY NIGHT-THURSDAY)...MEDIUM RANGE MODELS HAVE COME INTO A LITTLE BETTER AGREEMENT WITH DEVELOPMENT OF RIDGE THROUGH THE MIDDLE OF NEXT WEEK WITH GFS ENSEMBLES AND ECMWF COMING INTO A BIT BETTER AGREEMENT WITH THE MORE AMPLIFIED RIDGE OF THE GFS. GIVEN RIDGE AXIS WILL BE TO THE WEST OF THE AREA...THINK THERE WILL BE AT LEAST A SMALL THREAT FOR STORMS AS WEAK DISTURBANCES MOVE AROUND PERIPHERY OF LARGE SCALE RIDGE. CONSENSUS PRODUCTS SEEM TO BE SHOWING A LOT OF RUN TO RUN VARIABILITY WITH THE HIGHER POP VALUES THOUGH...SO DO NOT THINK GOING MORE THAN ISOLATED DURING ANY PERIOD IS WARRANTED. TEMPS WILL WARM BACK INTO THE UPPER 90S LOW 100S THROUGH THE WEEK. CONSIDERED GOING A BIT WARMER...ESPECIALLY IN EAST BUT WITH POTENTIAL FOR OVERNIGHT MCS ACTIVITY AM A LITTLE CONCERNED ABOUT OUTFLOW HOLDING TEMPS BACK A BIT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1200 PM MDT THU AUG 2 2012 ONCE AGAIN EXPECTING CONVECTION TO DEVELOP ALONG THE PALMER DIVIDE AND FRONT RANGE WITH A GRADUAL PROGRESSION EASTWARD INTO EASTERN COLORADO BY EARLY EVENING. SIGNIFICANT UNCERTAINTY EXISTS AS TO WHETHER EITHER TERMINAL WILL BE IMPACTED SO NO MENTION OF PRECIP WILL BE INCLUDED IN THIS TAF ISSUANCE. WINDS WILL GENERALLY BE LIGHT AND VARIABLE THIS AFTERNOON BEFORE VEERING TO THE SOUTHWEST DURING THE MORNING HOURS ON FRIDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FOLTZ LONG TERM...JRM AVIATION...FOLTZ
Hazardous weather outlook, Aug 2, 11:52 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1052 AM MDT THU AUG 2 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1052 AM MDT THU AUG 2 2012 /1152 AM CDT THU AUG 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO LATE THIS AFTERNOON AND MOVE EASTWARD TOWARD SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW BUT THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH SATURDAY WITH DRIER AIR MOVING IN SATURDAY NIGHT THROUGH TUESDAY. MONSOONAL MOISTURE RETURNS TO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 2, 3:17 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 217 PM MDT THU AUG 2 2012 KSZ013-022045- SHERMAN- 217 PM MDT THU AUG 2 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS... AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF EDSON...OR NEAR EDSON... MOVING EAST AT 30 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3942 10144 3920 10139 3917 10169 3931 10175 TIME...MOT...LOC 2017Z 254DEG 25KT 3928 10157 024
Special weather statement, Aug 2, 3:45 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 245 PM MDT THU AUG 2 2012 KSZ013-014-022115- SHERMAN-THOMAS- 345 PM CDT THU AUG 2 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN COUNTY IN NORTHWEST KANSAS... AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF EDSON...MOVING EAST AT 15 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3930 10116 3913 10116 3914 10160 3930 10160 TIME...MOT...LOC 2045Z 278DEG 14KT 3920 10146 024
Special weather statement, Aug 2, 3:59 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT THU AUG 2 2012
KSZ013-014-022130-
SHERMAN-THOMAS-
359 PM CDT THU AUG 2 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...
AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF EDSON...MOVING EAST AT 15
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3914 10160 3930 10160 3930 10116 3913 10116
3913 10119
TIME...MOT...LOC 2059Z 278DEG 14KT 3919 10139
024Special weather statement, Aug 2, 4:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 321 PM MDT THU AUG 2 2012 KSZ014-028-022145- LOGAN-THOMAS- 421 PM CDT THU AUG 2 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN COUNTY IN WEST CENTRAL KANSAS... AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF WINONA...MOVING SOUTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3896 10139 3925 10139 3925 10098 3895 10097 TIME...MOT...LOC 2121Z 311DEG 27KT 3913 10128 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:47 PM CDT | Special Weather Statement | GLD | Cheyenne | 28 min |
| Aug 1, 11:04 PM CDT | Special Weather Statement | GLD | Decatur | 11 min |
| Aug 1, 11:15 PM CDT | Special Weather Statement | GLD | Decatur | 30 min |
| Aug 1, 11:42 PM CDT | Special Weather Statement | GLD | Norton | 33 min |
| Aug 2, 3:17 PM CDT | Special Weather Statement | GLD | Sherman | 28 min |
| Aug 2, 3:45 PM CDT | Special Weather Statement | GLD | Thomas | 30 min |
| Aug 2, 3:59 PM CDT | Special Weather Statement | GLD | Thomas | 31 min |
| Aug 2, 4:43 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| Aug 2, 4:49 PM CDT | Special Weather Statement | GLD | Wallace | 26 min |
| Aug 2, 5:27 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 38 min |
| Aug 1, 7:00 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 30 min |
| Aug 1, 7:06 PM CDT | Special Weather Statement | GLD | Yuma | 14 min |
| Aug 1, 7:22 PM CDT | Special Weather Statement | GLD | Yuma | 23 min |
| Aug 1, 8:03 PM CDT | Special Weather Statement | GLD | Yuma | 27 min |
| Aug 1, 8:41 PM CDT | Special Weather Statement | GLD | Kit Carson | 34 min |
| Aug 1, 9:27 PM CDT | Special Weather Statement | GLD | Hitchcock | 8 min |
| Aug 1, 9:35 PM CDT | Special Weather Statement | GLD | Hitchcock | 25 min |
| Aug 1, 10:34 PM CDT | Special Weather Statement | GLD | Red Willow | 26 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.